Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS Los Angeles, CA

February 3, 2020Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Feb 3, 2020, 4:28 PM PST for Los Angeles County, California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2020, 4:28 PM PST (00:28 UTC)
Expired
Feb 4, 2020, 3:43 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WHUS46 KLOX 040028
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
428 PM PST Mon Feb 3 2020

CAZ040-041-087-041200-
/O.CAN.KLOX.SU.Y.0008.000000T0000Z-200204T1300Z/
/O.NEW.KLOX.BH.S.0005.200204T0028Z-200204T1200Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
428 PM PST Mon Feb 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM PST TUESDAY...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents and breaking waves of 4 to 6 feet
  are expected due to elevated surf through late tonight. The
  highest waves will be on exposed west facing beaches. 

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ034-035-041200-
/O.EXT.KLOX.SU.Y.0008.000000T0000Z-200204T1200Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
428 PM PST Mon Feb 3 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Large and rough breaking waves of 6 to 10 feet with 
  dangerous rip currents. Highest on exposed northwest facing 
  beaches.

* WHERE...West and northwest facing beaches of the Central Coast.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
1 follow-up statement
726 
WHUS46 KLOX 041143
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
343 AM PST Tue Feb 4 2020

CAZ040-041-087-041245-
/O.CAN.KLOX.BH.S.0005.000000T0000Z-200204T1200Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
343 AM PST Tue Feb 4 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST...

$$

CAZ034-035-041700-
/O.EXT.KLOX.SU.Y.0008.000000T0000Z-200204T1700Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
343 AM PST Tue Feb 4 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Large and rough breaking waves of 6 to 10 feet with
  dangerous rip currents. Highest on exposed west and northwest 
  facing beaches.

* WHERE...West and northwest facing beaches of the Central Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 3, 4:07 PM PST, 21 minutes earlier.

Area forecast discussion, Feb 3, 4:07 PM PST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
407 PM PST Mon Feb 3 2020

.SYNOPSIS...03/403 PM.

There will be moderate Santa Ana winds tonight. Away from the
winds there will be freezing or near freezing temperatures, with
hard freezes over interior sections. Slow warming will bring near
normal temperatures to the area by mid week.

&&

.SHORT TERM (TDY-THU)...03/158 PM.

Primary weather concerns next couple days are very cold overnight
temperatures and some breezy Santa Ana winds. As usual winds will
make for a tricky temperature forecast in parts of LA/Ventura
Counties, but in wind protected locations temps will drop very
quickly as the air mass is very dry and cold. The Antelope Valley
is looking at widespread teens tonight and even parts of interior
SLO County will drop into the lower 20s. Beach areas won't be
quite as cold but even there temps will drop to around 40 in LA
County and 30s to the north.

The north wind event from last night is in the process of
transitioning to a traditional Santa Ana event tonight into
Tuesday and in some areas (mountains mainly) Wednesday. The winds
will have a moderating effect on the temps across parts of
LA/Ventura Counties but less so on Wednesday as winds will be
weaker and more isolated. So in those areas (such as the Oxnard
coastal plain and some of the valleys) Wednesday will be the
coldest morning.

High pressure will start nudging into the area Tuesday into
Wednesday and this will lead to a slow warming trend through the
end of the week. Daytime highs should reach normal levels in many
areas by Wednesday and possibly slightly above normal Thursday.

.LONG TERM (FRI-MON)...03/154 PM.

Few if any changes were made to the weekend/early next week
forecast. The slow warmup will continue through Saturday before a
trough dropping out of the Gulf of Alaska will turn gradients
strongly onshore later Sunday into Monday. This system still has
very much of an inside slider look to it, though models are
differing with regard to how much over-water trajectory it will
have. The EC is farther west while the latest GFS has shifted more
to the east and is drier. It's farther west than the system
yesterday was and most of the ensembles do favor a slightly higher
coverage of precip, but still very light (under a quarter inch).
We may ultimately have to expand the coverage of pops but given
the uncertainties and overall minimal impacts have left this part
of the forecast as is for now.

&&

.AVIATION...04/0007Z.

At 2300Z at KLAX, there was no marine layer.

High confidence in CAVU conds through the period for 00Z TAFs.
Lower confidence in winds, with mainly N to NE winds but possible
shifts to NNW at times. Wind speeds are also lower confidence,
with gusty winds expected at sites exposed to N-NE flow. UDDFS
and LLWS is likely to continue in many areas south of Point
Conception.

KLAX...For the 00Z TAF. high confidence in CAVU conds through the
period but low to moderate confidence in winds. Gusty north winds
will transition to NE through 18Z. North gusts over 20 kt may
persist longer than 03Z, and there is a chance winds could
decrease more quickly than forecast. There is a 20% chance of
onshore winds developing Tue after 21Z.

KBUR...High confidence in CAVU conditions for the 00Z TAF. Wind
shear and turbulence through 02Z, but a 40% chance stronger winds
will persist overnight. Otherwise, decreasing winds expected
through Tue.

&&

.MARINE...03/1250 PM.

High confidence in very dangerous sea conditions continuing
across the entire waters through tonight, with seas remaining
large through Tue.

Moderate confidence that Gale Force NW winds will affect the
outer waters thru late tonight. There is a 40 percent chance of
Gale fore winds easing by this evening. Seas will likely remain
at or above Small Craft Advisory (SCA) levels thru Tue afternoon
or evening, and there is a 30-40% chance that winds will also
remain at or above SCA levels during this time.

Across the northern inner waters, winds are expected to increase
back to Gale Force later this morning, then continue through this
evening. Seas will likely remain at or above SCA levels through
late tonight, and there is a 30-40% chance that winds will also
remain at or above SCA levels.

Across the SBA Channel, a Small Craft Advisory has been issued,
as NW winds will likely remain at or above SCA levels across much
of the SBA Channel thru this evening, and seas will remain close
to SCA thresholds thru late tonight. NE winds will likely reach
SCA levels across eastern portions of the SBA Channel from Ventura
to Point Mugu Tue morning.

Across the southern inner waters, a Small Craft Advisory has been
issued, as NW winds will likely remain at or above SCA levels
thru this evening, and seas will remain close to SCA thresholds
thru late tonight. NE winds will likely reach SCA levels from
Point Mugu to Santa Monica and south of Palos Verdes late tonight
and Tue morning, and there is a 20-30% chance of Gale Force winds
gusts.

&&

.BEACHES...03/103 PM.

Continued very large seas will result in rough, short period high
surf on area beaches through tonight. Surf is expected to average
10 to 15 feet with locally higher sets along the Central Coast
into this afternoon, then surf will slowly subside this evening.
This will likely result in powerful and frequent breaking waves
on west and northwest facing shores, along with frequent strong
rip currents. A High Surf Advisory remains in effect for the
Central Coast through late this evening.

High Surf Advisories remain in effect for west facing beaches
south of Point Conception through tonight. Surf will average 5 to
8 feet on west facing beaches of Ventura County and Los Angeles
County, and on the west side of Catalina Island. On the Santa
Barbara South Coast, surf of 3 to 6 feet is expected. In all
areas, the waves will be short period and very rough. Strong rip
currents are expected on all area beaches through tonight.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Freeze Warning in effect from 1 AM to 9 AM PST Tuesday for
      zones 34-35-39-45-46-547. (See LAXNPWLOX).
     Freeze Watch in effect from late Tuesday night through
      Wednesday morning for zones 34-35-39-45-46-547. (See LAXNPWLOX).
     Hard Freeze Warning in effect from 10 PM this evening to 10
      AM PST Tuesday for zones 36>38-44-59. (See LAXNPWLOX).
     Hard Freeze Watch in effect from Tuesday evening through
      Wednesday morning for zones 36>38-44-59. (See LAXNPWLOX).
     High Surf Advisory in effect until 5 AM PST Tuesday for zones
      40-41-87. (See LAXCFWLOX).
     Wind Advisory in effect from 9 PM this evening to 3 PM PST
      Tuesday for zones 44-45-88-547. (See LAXNPWLOX).
     Wind Advisory in effect until 9 AM PST Wednesday for zones
      46-53-54. (See LAXNPWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect until noon PST Tuesday for
      zones 650-655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Tuesday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Smith
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...Wofford/Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:48 AM PSTHigh Wind WarningLOX6 hr
Feb 4, 3:06 AM PSTGale WarningLOX9 hr
Feb 4, 3:06 AM PSTSmall Craft AdvisoryLOX11 hr
Feb 4, 9:01 AM PSTFreeze WarningLOX24 hr
Feb 4, 9:01 AM PSTHard Freeze WarningLOXSanta Barbara25 hr
Feb 4, 2:02 PM PSTFrost AdvisoryLOXLos Angeles19 hr
Feb 4, 2:12 PM PSTSmall Craft AdvisoryLOX13 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.